Vermont, 2003

Lightning Strikes in Vermont, June 29, 2003

June 29, 2003 · NWS BTV · 3 events in 1 county or zone

Thunderstorms during the night of Sunday, June 29th resulted in a number of lightning strikes in northeast Vermont. In and around the towns of Lyndonville, Wheelock and Newark, lightning strikes resulted in a few tree fires and power outages.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms during the night of Sunday, June 29th resulted in a number of lightning strikes in northeast Vermont. In and around the towns of Lyndonville, Wheelock and Newark, lightning strikes resulted in a few tree fires and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 12:33 PM EST, 8 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 12:33 PM EST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
133 PM EDT SUN JUN 29 2003

WATER VAPOR SHOWS STRONG MID/UPPER LVL TROF ACRS NORTHERN LAKES WITH
NUMEROUS EMBEDDED 5H VORTS. THESE VORTS COMBINED WITH SFC FRNT/LLVL
INSTABILITY WL HELP IN THE DEVELOPMENT OF TRW THIS
AFTERNOON/EVENING. FIRST LINE OF CONVECTION NOW LOCATED OVER
SOUTHERN CANADA ASSOCIATED WITH PRE-FRONTAL TROF WL APPROACH
WESTERN CWA AROUND 19Z. SFC BASED CAPES NEAR 1500 J/KG...VGP < .20...
K-INDEX AROUND 30...AND WND PROFILE SUGGESTS DAMAGING WINDS WL BE
GREATEST SVR WX THREAT. CRNT RADAR/SATL PICS SHOW BROKEN LINE OF
TRW/RW MOVING TOWARD CWA ATTM WITH FIRST 5H S/W.

TONIGHT...MID/UPPER LVL TROF AND ASSOCIATED ASCENT WITH 5H ENERGY WL
SHIFT INTO EASTERN NEW ENGLAND OVERNIGHT. ON GOING CONVECTION WL
SLOWLY WEAKEN OVERNIGHT AS SFC HEATING IS LOSS AND LLVL ATMOSPHERE
BCMGS STABLE. WL CONT TO MENTION SVR WORDING FOR DAMAGING WNDS FOR
EVENING HOURS AND JUST -RW AFTER MIDNIGHT. FIRST LINE OF CONVECTIVE
ASSOCIATED WITH PRE-FRONTAL TROF AND 5H VORT WL LIFT OUT OF CWA BY
03Z. NEXT WEAKER LINE TRW ASSOCIATED WITH MID/UPPER LVL WND MAX (25H
DIVERGENCE) AND LIMITED LLVL INSTABILITY DEVELOPS ACRS WESTERN CWA
BTWN 00-03Z AND MOVES AWAY FROM CWA AFTER 06Z. WITH GOOD 25H ULVL
DIVERGENCE...LLVL SFC CONVERGENCE...AND SOME 85/7H FG WL MENTION POPS
NEAR 100%. PROGGED 850-700MB MOISTURE FIELDS SUGGEST SOME CLRING
TOWARD MORNING WESTERN CWA...WHICH I WL TRY TO SHOW IN GRIDS.
OTHERWISE...SFC DWPTS IN THE M50S/L60S SUPPORT LOWS NEAR 60S MOST
ZONES. THIS WL BE 5 TO 7 DEGREES COOLER THAN LATEST MET GUIDANCE.

MONDAY...CYCLONIC FLOW ASSOCIATED WITH MID/UPPER LVL TROF CONTS ACRS
NE CONUS. BUFKIT MOISTURE PROGGES SUGGEST PLENTY OF CLOUDS AROUND
85MB...STEEP LLVL LAPSE RATES AND UPSLOPE FLOW. WL MENTION MC IN MTN
ZNS WITH CHC FOR --RW. 85H TEMPS AROUND 4C DEGREES COOLER SUPPORT
HIGHS U70 TO NEAR 80F CHAMPLAIN VALLEY TO NEAR 70F MTNS ZNS. THIS IS
ALSO SUPPORTED BY PROGGED 2M TEMPS OFF MESO-ETA.

TUESDAY...SFC HIGH PRES BUILDS INTO CWA AS NW FLOW ALOFT CONTS. NICE
DAY EXPECTED WITH PLENTY OF SS AND TEMPS NEAR NORMAL. PROGGED 85H
TEMPS BTWN 10-12C...I WL MENTION TEMPS NEAR 80F. ALSO...RH LVLS WL
BE LOW.

EXTENDED...MODELS CONT TO SHOW NW FLOW ALOFT ACRS OUR CWA THRU
THURS ASSOCIATED WITH MID/UPPER LVL TROF ACRS EASTERN CANADA.
WEAK SFC COLD FRNT IS PROGGED TO MOVE ACRS NORTHERN FA LATE WEDS
INTO THURS. BEST LIFT/MOISTURE AND SFC CONVERGENCE IS PROGGED TO
REMAIN NORTH OF CWA THRU THE PERIOD...THEREFORE WL KEEP FCST DRY
ATTM. FRIDAY INTO SATURDAY WEAK MID/UPPER LVL RIDGE DEVELOPS AHEAD
OF NEXT SFC COLD FRNT APPROACHING FROM GREAT LAKES REGION. WL CONT
TO MENTION CHC POPS LATE FRIDAY INTO SATURDAY ASSOCIATED WITH
SFC FRNT/5H SW ENERGY. 85H TEMPS NEAR 12C WEDS INTO THURS SUPPORT
HIGHS U70S/L80S. ON FRIDAY LLVL WAA PUSHES 85H TEMPS INTO THE MID
TEENS WHICH WL PLACES SFC TEMPS WELL INTO THE 80S TO NEAR 90. SUNDAY
LOOKS DRY ATTM...WEAK SFC HIGH PRES BUILDS BEHIND FRNT WITH TEMPS
NEAR CLIMO.

.BTV...NONE.

TABER
Hazardous weather outlook, Jun 29, 3:17 AM EST, 18 hours 13 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-291015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
417 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND
ACROSS VERMONT TONIGHT.  AS IT DOES...IT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIR MASS.  THIS WILL ENHANCE THE POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON THROUGH ABOUT MIDNIGHT TONIGHT.  GIVEN
THE AMOUNT OF INSTABILITY THAT WILL DEVELOP LATER TODAY AND WINDS
ALOFT STRENGTHENING BY THIS EVENING...SOME STORMS WILL BECOME MORE
ORGANIZED AND HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS.  THE
MOST OPTIMAL TIME FOR THESE STRONGER STORMS WILL BE BETWEEN 200
PM AND 1000 PM.

.DAYS TWO THROUGH SEVEN...

THE COLD FRONT DESCRIBED ABOVE WILL BE EAST OF THE REGION AND HIGH
PRESSURE WILL BUILD INTO THE NORTH COUNTRY.  THE HIGH WILL PERSIST
THROUGH AT LEAST MIDWEEK...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

EVENSON

In the hours before

Local storm report, Jun 29, 6:54 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
754 PM EDT SUN JUN 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HINESBURG                 VT   WIND DAMAGE
06/29/03   CHITTENDEN                     A FEW TREES DOWN.
                                          REPORTED BY SHELBURNE
                                          POLICE.

The radar

The Burlington radar (KCXX), 85 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Caledonia

When
June 29, 9:30 PM EST
Where
Caledonia County, Lyndonville
Reported by
NEWSPAPER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Lightning, Caledonia

When
June 29, 9:30 PM EST
Where
Caledonia County, Wheelock
Reported by
NEWSPAPER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Lightning, Caledonia

When
June 29, 9:30 PM EST
Where
Caledonia County, Newark Hollow
Reported by
NEWSPAPER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366367, 5366368, 5366369.